Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 136, NWS Atlanta, GA

May 24, 2020Bleckley County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2020, 8:00 PM EDT for Bleckley County, Pulaski County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 8:00 PM EDT (00:00 UTC)
Expired
May 24, 2020, 8:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bleckley County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 33 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS52 KFFC 250000
SVRFFC
GAC023-235-250030-
/O.NEW.KFFC.SV.W.0136.200525T0000Z-200525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
800 PM EDT Sun May 24 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  North central Pulaski County in central Georgia...
  Southwestern Bleckley County in central Georgia...

* Until 830 PM EDT.

* At 800 PM EDT, a severe thunderstorm was located over Paulk, or
  near Cochran, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mobley Crossing, Ocmulgee Public Fishing Area, Porter, Magnolia and
  Paulk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3241 8337 3231 8340 3233 8350 3246 8347
TIME...MOT...LOC 0000Z 101DEG 3KT 3238 8343 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:55 PM EDT, 5 minutes earlier.

Area forecast discussion, May 24, 7:55 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
755 PM EDT Sun May 24 2020

.UPDATE...

Scattered showers and thunderstorms are ongoing across much of
north and central Georgia, with a few stronger storms capable of
producing hail and strong, gusty winds. Convective activity is
expected to gradually diminish with the loss of diurnal heating,
although some isolated thunderstorms could linger into the
overnight hours nonetheless. Prevailing surface winds have begun
to shift to an easterly component as a weak wedge builds in across
northeast Georgia. Some minor adjustments have been made to the
short term forecast based on the latest observations and trends.
Updated for the 00Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 335 PM EDT Sun May 24 2020/

SHORT TERM /Tonight through Monday Night/...

Surface ridging builds into the state from the northeast overnight
and persists through the period. Region remains on the southwestern
periphery of the upper ridge centered over the western Atlantic
Ocean/mid-Atlantic coast region. Essentially this results in a
continuation of the basic, diurnally favored, convection scheme we
have been seeing over the past several days. Better chances across
the north/northeast tonight and Monday in the vicinity of the weak
wedge front and some orographic assistance, with the better chances
shifting toward the southern edges of the forecast area overnight
Monday night into early Tuesday as a weak wave edges northward out of
Florida. Mid-level lapse rates and instability remain moderate at
best, and although a few isolated strong to marginally severe
thunderstorms are certainly possible, chances are limited.

20

LONG TERM /Tuesday through Sunday/...

Not much change for the long term. The overall pattern through most
of the period persists with an upper cut off low over TX and ridging
over the western Atlantic. The pattern shifts a bit by the end of
the period with the Plains low opening up and the upper ridge
suppressed some with a Great Lakes upper trough. However...this
still results in showers and thunderstorms each day with a basically
diurnal pattern. Easterly flow sets up through mid week with a Gulf
wave moving into southern GA and the Carolinas...and enhancing the
easterly winds. Look for somewhat cooler high temperatures mainly
north for the middle of the week.

41

&&

.AVIATION...
00Z Update...
Scattered SHRA/TSRA are ongoing across north and central Georgia,
and convection is expected to mostly come to an end by 02Z tonight.
As a result, a TEMPO for SHRA and variable, gusty winds has been
maintained from 00-02Z at all TAF sites except RYY, MCN, and AHN,
where TSRA is in the TEMPO group instead. Outside of the scattered
convection this evening, primarily VFR conditions are expected to
persist through the overnight period and through the daytime Monday.
Another exception is the possibility of MVFR stratus ceilings
developing over northeast Georgia and AHN after 09Z and remaining
through 18Z Monday. MVFR visibility restrictions are also possible
across the far northeast during this time but are not expected at
any TAF sites. A cu field at 035-050 and scattered SHRA/TSRA is
expected once again Monday afternoon.

//ATL Confidence...00Z Update...
Low to medium confidence on timing and extent of MVFR stratus
Monday morning.
Medium to high confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  82  67  75 /  30  50  50  50
Atlanta         69  83  68  75 /  30  40  40  50
Blairsville     61  78  62  71 /  40  60  50  50
Cartersville    67  84  66  76 /  30  40  30  50
Columbus        70  86  68  79 /  30  30  40  60
Gainesville     67  81  66  73 /  30  50  50  50
Macon           68  83  67  77 /  20  40  40  60
Rome            67  85  66  78 /  30  40  30  50
Peachtree City  66  84  66  76 /  30  30  40  50
Vidalia         70  84  69  79 /  20  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King/20
LONG TERM....41
AVIATION...King
Hazardous weather outlook, May 24, 11:49 AM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Sun May 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected this afternoon
and evening over north and central Georgia. Some of the storms
could be strong with lightning, gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms are possible Monday through
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines. |

In the hours before

Special weather statement, May 24, 7:12 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
712 PM EDT Sun May 24 2020

GAZ108>110-242345-
Telfair GA-Wilcox GA-Dodge GA-
712 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHWESTERN DODGE COUNTIES UNTIL 745 PM EDT...

At 712 PM EDT...a strong thunderstorm was near Bowens Mill, or 9
miles south of Abbeville...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Temperance, Browning, Antioch Church and Owensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3185 8352 3207 8334 3189 8313 3184 8317
      3185 8318 3185 8321 3184 8321
TIME...MOT...LOC 2312Z 126DEG 10KT 3186 8327

WIND...40MPH
Special weather statement, May 24, 7:17 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
717 PM EDT Sun May 24 2020

GAZ020-021-032-242345-
Cobb GA-Cherokee GA-Bartow GA-
717 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 745 PM EDT...

At 716 PM EDT...a strong thunderstorm was over Due West, or near
Marietta...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Smyrna, Kennesaw, Woodstock, Acworth, Emerson, Fair Oaks,
White Water Park, Kellogg Creek, Lost Mountain Park, Oak Grove,
Kennesaw State University, George Washington Carver St Pk, Lebanon,
Due West, Sandy Plains, Dobbins Air Reserve Base and Hobgood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3415 8477 3415 8445 3390 8451 3390 8472
      3393 8473 3395 8472 3395 8473 3400 8474
      3408 8474 3408 8476
TIME...MOT...LOC 2316Z 180DEG 9KT 3398 8462

WIND...40MPH
Local storm report, May 24, 7:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             GRESSTON                32.29N  83.25W
05/24/2020  E1.00 INCH       DODGE              GA   PUBLIC

            HAIL WAS REPORTED NEAR THE INTERSECTION OF HWY 23 AND
            WILSON WOODARD RD.

&&

EVENT NUMBER FFC2000705

TV
Special weather statement, May 24, 7:55 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
755 PM EDT Sun May 24 2020

GAZ083-095-096-107-250030-
Houston GA-Bleckley GA-Twiggs GA-Pulaski GA-
755 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON...WESTERN
BLECKLEY...SOUTHWESTERN TWIGGS AND NORTHEASTERN PULASKI COUNTIES
UNTIL 830 PM EDT...

At 755 PM EDT...a strong thunderstorm was over Paulk, or near
Cochran. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cochran, Hawkinsville, Coley Station, Tarversville, Mobley Crossing,
Baileys Park, Magnolia, Royal, Ocmulgee Public Fishing Area, Paulk,
Pulaski State Prison, Porter, Kathleen and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3252 8364 3264 8340 3236 8328 3234 8330
      3232 8329 3228 8333 3229 8334 3228 8334
      3226 8336 3224 8340
TIME...MOT...LOC 2355Z 274DEG 1KT 3237 8341

HAIL...0.25IN
WIND...50MPH
Local storm report, May 24, 7:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SW NEWNAN             33.36N  84.82W
05/24/2020  E1.00 INCH       COWETA             GA   911 CALL CENTER

            HAIL WAS REPORTED NEAR THE INTERSECTION OF WOODROW
            PLACE AND LAGRANGE STREET.

&&

EVENT NUMBER FFC2000706

TV
Local storm report, May 24, 7:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 NE GRANTVILLE         33.25N  84.82W
05/24/2020                   COWETA             GA   911 CALL CENTER

            TREES WERE REPORTED DOWN ALONG BO BO BANKS RD.

&&

EVENT NUMBER FFC2000707

TV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:04 PM EDTSpecial Weather StatementFFCHouston, Peach26 min
May 24, 10:02 PM EDTSpecial Weather StatementFFCTaliaferro28 min
May 24, 11:49 PM EDTSpecial Weather StatementFFCHancock26 min
May 25, 3:01 PM EDTSpecial Weather StatementFFCJohnson44 min
May 25, 7:22 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.